Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 68, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Dec 27, 2016, 7:52 PM CST for Louisa County, Iowa. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2016, 7:52 PM CST (01:52 UTC)
- Expired
- Dec 29, 2016, 7:27 AM CST
- In force
- 36 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Louisa County, IA
The radar
The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Iowa River at Columbus Jct (CJTI4).
- Action stage
- 19 ft
- Minor stage
- 23 ft
- Moderate stage
- 25 ft
- Major stage
- 26.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05465100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
616
WGUS43 KDVN 280152
FLWDVN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CST TUE DEC 27 2016
.An ice jam along the Iowa River near Columbus Junction is resulting
in minor flooding.
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC115-281352-
/O.NEW.KDVN.FL.W.0068.161228T0152Z-161229T1327Z/
/CJTI4.1.ER.161228T0056Z.161228T0100Z.161228T0127Z.NO/
752 PM CST TUE DEC 27 2016
...Flood Warning in effect until this evening...
The National Weather Service in Quad Cities has issued a
* Flood Warning for
The Iowa River at Columbus Jct.
* Until this evening.
* At 7:00 PM Tuesday the stage was 19.0 feet...and rising.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Recent activity...river levels were hovering near flood stage this
evening and will continue fluctuate due to ice action on the river.
* Forecast...Fall below flood stage later tonight.
&&
LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
4133 9142
$$1 follow-up statement
686
WGUS83 KDVN 280550
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 PM CST TUE DEC 27 2016
.Flood warning along the Iowa River at Columbus Junction has been cancelled
as the ice jam appears to be breaking up.
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC115-280620-
/O.CAN.KDVN.FL.W.0068.000000T0000Z-161229T1327Z/
/CJTI4.1.ER.161228T0056Z.161228T0100Z.161228T0115Z.NO/
1150 PM CST TUE DEC 27 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Iowa River at Columbus Jct.
* At 11:00 PM Tuesday the stage was 18.3 feet...and falling.
* Flood stage is 19.0 feet.
* Fell below flood stage at 7:15 PM Tuesday.
* No flooding is occurring...and no flooding is forecast.
* Recent activity...River levels have decreased rapidly over the
past several hours, which may be due to the breaking up of an
ice jam. Additional fluctuation of river levels just below flood
stage will still be possible overnight into Wednesday due to ice action.
* Forecast...Fall to 18.2 feet Thursday morning.
&&
LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
4133 9142
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:34 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 27, 5:34 PM CST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 534 PM CST Tue Dec 27 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 325 PM CST Tue Dec 27 2016 The latest SFC analysis was indicating ridge axis off center across the lower MS River Valley, edging eastward acrs the eastern third of IA into extreme NW IL ATTM. The lower stratocu deck that was over the northern third of the CWA earlier today, has finally thinned and moved off to the east. 12z upper air analysis and motion flow on the latest water vapor loop, was indicating a wave moving inland rather quickly across the northern Intermountain Region, embedded in progressive-near zonal flow steering pattern. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 325 PM CST Tue Dec 27 2016 Tonight...The sfc ridge axis will continue to slide eastward, eventually allowing light south to southeasterly return flow to increase overnight and into early Wed morning especially west of the MS RVR. Thus after evening post-sunset drop off, temps in these areas may steady out and rise late tonight. Another challenge tonight will be under the passing ridge axis acrs northwestern IL and into extreme east central/northeastern IA where there is still some lingering snow cover. The winds go calm for a period this evening and thru midnight, and then a slight convergent return flow impinges on these areas after midnight. As long as the skies stay mainly clear, these processes may induce at least some patchy fog in these areas from mid evening on into the overnight. The above mentioned western upper troff/wave, will look to propagate eastward acrs the northern plains by 12z Wed. Elevated warm air advection induced by this wave, may produce some bands of mid and high clouds (seen on the VIS loop already acrs the northwestern High Plains), will push acrs the area late tonight and into early Wed morning also adding a blanketing effect to the sfc temps. Will go with lows in the lower 20s in the far north over lingering snow cover and last to get the mid clouds, while areas in the far southwest and south have trouble dipping below the upper 20s to lower 30s. Wednesday...Another seasonably mild day as the local area gets into the full blown warm draw ahead/south of the passing clipper-like wave moving east along and north of the Canadian border. Highs in the upper 30s to around 40 along HWY 20, to the upper 40s in the far south/southwest. Southwest winds may gust to over 20 MPH, before they veer to the west later in the afternoon with sfc trof passage. One concern about going too mild or even if the fcst highs may be a bit warm, is if the upstream associated mid cloud deck holds thick acrs the area for much of the day tempering the warm-up potential. .LONG TERM...(Wednesday Night through next Tuesday) ISSUED AT 325 PM CST Tue Dec 27 2016 Forecast focus on windy conditions on Thursday with the potential for a storm system early next week, then much colder. Thursday: Operational models similar in taking a piece of the polar vortex and diving it southeast, and carving out a major upper level trough east of the MS River. While the coldest air will remain to our east, the dvn cwa will still feel the impacts from this system. With a surface low deepening in the northeast United States, and strong high pressure over the TX Panhandle, this will tighten the pressure gradient across the Midwest. We expect strong northwest winds sustained at 20 to 30 mph with gusts to around 40 mph. 850 mb winds are forecast to be in the 40 to 50 knot range and forecast soundings indicate mixing to this level. Steep lapse rates in the afternoon may allow for a few snow showers or flurries in far nw IL but the bulk of the precipitation should remain to our north and east. For now will have 20 pops. Highs should be in the 30s but wind chills will be in the teens and 20s. Friday through Sunday: A dry and quiet period for the New Year's holiday festivities. Highs will be in the 30s with lows in the teens and 20s. Early next week: Low confidence as the models continue to flip-flop from run to run. The ECMWF takes the surface low farther west compared to previous runs with mostly a rain event. The GFS has greatly backed off on an intense cyclone tracking well to our west. This model now shows a weak low passing just to our east and a colder solution with mainly snow, with the DGEX similar. The CMC global has a mix of rain and snow across the cwa. The ECMWF is the fastest in bringing precipitation into the area as soon as Sunday night, while the GFS is much slower and dry until Monday afternoon. Due to this uncertainty in timing and track of the system we will have pops in the 40 to 50 percent range. Much of next week: What is more confident is an arctic airmass returning to the Midwest behind the departing storm system. HAASE && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 533 PM CST Tue Dec 27 2016 A ridge of high pressure will provide nearly calm winds and clear skies this evening. There is a very low potential for light fog especially in the DBQ vicinity late this evening. Otherwise, conditions will remain VFR with only increasing high clouds. Winds will become southerly Wednesday morning, then veer to the southwest, then west in the afternoon as a low pressure system passes well to the north. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Haase AVIATION...Sheets
Hazardous weather outlook, Dec 27, 3:46 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 346 PM CST TUE DEC 27 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 346 PM CST TUE DEC 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT AREA RIVERS ARE EXPERIENCING FLOODING DUE TO ICE ACTION. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THURSDAY...NORTHWEST WINDS SUSTAINED AT 25 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. THIS MAY IMPACT HIGH PROFILE VEHICLES. IN ADDITION... A FEW SNOW SHOWERS ARE POSSIBLE IN NORTHWEST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HAASE
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.